Texas, 2013

Heavy Snow and Winter Weather in Texas, February 12, 2013

February 12, 2013 · NWS LUB · 9 events in 9 counties and zones

Shortly after midnight on the 12th, the base of an upper-level trough exited southern New Mexico before bisecting the South Plains during the day as it moved eastward. With a cold layer of air already in place at the surface, very mild and moist southerly winds aloft developed ahead of the trough and led to a plethora of precipitation types developing during the pre-dawn hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Shortly after midnight on the 12th, the base of an upper-level trough exited southern New Mexico before bisecting the South Plains during the day as it moved eastward. With a cold layer of air already in place at the surface, very mild and moist southerly winds aloft developed ahead of the trough and led to a plethora of precipitation types developing during the pre-dawn hours. Generally along and south of the storm's track, scattered thunderstorms with locally heavy rains, small hail up to 1/2 inch in diameter and even sleet were observed. Farther north in the northern South Plains and southern Texas Panhandle, the cold air remained deep enough for precipitation to fall as all snow. The snow fell heavy at times during the morning, but did not result in any known travel problems. By mid-day, the snow tapered from west-to-east behind the departing storm system, but not before depositing up to 5 inches of wet snow in some locales.

Selected snow totals include: 5 inches at Happy (Swisher County) and Memphis (Hall County), 4 inches at Nazareth (Castro County), Tulia (Swisher County), Silverton (Briscoe County), and Flomot (Motley County), 3 inches at Dimmitt (Castro County) and Plainview (Hale County), 2 inches at Friona (Parmer County), 1.5 inches at Floydada (Floyd County) and Matador (Motley County), and 1 inch at both Farwell (Parmer County) and Childress (Childress County). Also, this storm produced beneficial liquid equivalent precipitation of 1/3 to nearly 1 inch over all but the far western South Plains where little if any precipitation materialized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 12, 4:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 12, 4:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
430 AM CST TUE FEB 12 2013

.SHORT TERM...
WARM PHASE/INSTABILITY SECTOR OF THE STORM HAS BEEN SPREADING
THROUGH THE AREA EARLY THIS MORNING. MOST OF THIS PORTION WILL EDGE
EAST LATER THIS MORNING AS THE COLD CORE UPPER LOW NOW OVER
SOUTH-CENTRAL NEW MEXICO LIFTS TO NEAR CLOVIS ABOUT MIDDAY...THEN
NEAR CHILDRESS LATER THIS AFTERNOON. SYSTEM EXPECTED TO RETAIN
INTENSITY OR ONLY FILL VERY SLIGHTLY...WITH CONSIDERABLE MID LEVEL
MOISTURE AND LIGHT PRECIPITATION FROM NORTHERN MEXICO THROUGH FAR
WEST TEXAS INTO SOUTHEASTERN NEW MEXICO EXPECTED TO TRANSLATE INTO
THE SOUTH PLAINS REGION DURING THE DAY. COLDER AIRMASS NEAR THE
SURFACE...MEANWHILE...WILL CONTINUE TO SAG SOUTHWARD INTO THE AREA.

MAJORITY OF SOLUTIONS INDICATE A THREAT FOR HEAVY SNOW ACROSS OUR
NORTH TO NORTHEASTERN 4 COUNTIES TODAY. WE HAVE ADDED CHILDRESS
COUNTY TO THE WINTER STORM WARNING. CONSIDERABLE LIFT WILL SPREAD
OVER THE NORTHERN PART OF OUR AREA WITH SLOPED FRONTOGENETIC FORCING
AND DEEP OMEGA THROUGH THE DEPTH OF THE SATURATED AIRMASS. FEATURES
OVER OUR CENTRAL COUNTIES A BIT LESS DRAMATIC...YET STILL APPEAR
CAPABLE OF AT LEAST LIGHT SNOW AND ACCUMULATIONS DEVELOPING NOW AS
FAR SOUTH AS LUBBOCK AND CROSBYTON. MOST SOLUTIONS DIMINISH
PRECIPITATION WEST TO EAST DURING THE AFTERNOON.

SYSTEM STILL EXPECTED TO CLEAR TO OUR EAST EARLY THIS EVENING...WITH
DECREASING LIGHT SNOW NORTHEAST. FEW CHANGES FOR TONIGHT. RMCQUEEN

&&

.LONG TERM...
A PROGRESSIVE PATTERN WILL TAKE SHAPE FOR THE REST OF THIS WEEK INTO
EARLY NEXT WEEK. SURFACE LEE TROUGHING ON WEDNESDAY WILL PUSH
TEMPERATURES BACK UP TO NEAR SEASONAL AVERAGES. A WEAK COLD FRONT
WILL PUSH INTO THE REGION ON THURSDAY BUT STALL OUT SOMEWHERE OVER
THE AREA. THIS FRONT WILL GET AN ADDITIONAL BOOST ON FRIDAY MORNING
AS SURFACE RIDGING STRENGTHENS INTO THE CENTRAL AND SOUTHERN HIGH
PLAINS. MODELS STILL DEPICT LIGHT QPF SIGNALS ON FRIDAY THROUGH
EARLY SATURDAY MORNING WITH THE PASSAGE OF A WEAK UPPER LEVEL SHORT
WAVE WITHIN A BROADER TROUGH. MID LEVEL MOISTURE WILL BE ON THE
INCREASE LEADING UP TO THE APPROACH OF THE SHORT WAVE. LOW LEVELS
WILL BE DRYING WITH THE SURFACE RIDGE MOVING IN WHICH WOULD NOT BODE
WELL FOR PRECIPITATION CHANCES. WILL INTRODUCE SLIGHT CHANCE OF SNOW
AND A RAIN/SNOW MIX FOR FRIDAY FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE INTO THE NORTHERN SOUTH PLAINS.

THIS SYSTEM WILL BE FOLLOWED BY SHORT WAVE RIDGING OVER THE WEEKEND
AND ANOTHER WARM UP. THE NEXT TROUGH PASSAGE MAY AGAIN BE DRY OR
ONLY VERY LIGHT PRECIPITATION EARLY NEXT WEEK. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        34  19  50  24  52 /  90   0   0   0   0
TULIA         32  19  49  25  56 / 100  10   0   0   0
PLAINVIEW     32  23  52  24  57 /  90  10   0   0   0
LEVELLAND     40  24  55  27  59 /  70  10   0   0   0
LUBBOCK       38  25  56  27  60 /  80  10   0   0   0
DENVER CITY   45  27  55  27  60 /  30   0   0   0   0
BROWNFIELD    43  27  56  28  61 /  50   0   0   0   0
CHILDRESS     34  26  54  30  58 / 100  20   0   0   0
SPUR          39  26  58  29  62 /  90  10   0   0   0
ASPERMONT     45  30  59  34  65 /  80  20   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ021-022-027>032-035-036.

WINTER STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ023>026.

&&

05/01
Hazardous weather outlook, Feb 12, 4:33 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
433 AM CST TUE FEB 12 2013

TXZ021>044-131045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
433 AM CST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

HEAVY SNOW IS EXPECTED TODAY FROM THE SOUTH CENTRAL TEXAS PANHANDLE
INTO THE NORTHERN ROLLING PLAINS. ACCUMULATIONS FROM 3 TO 5 INCHES
ARE EXPECTED IN THIS AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A
WINTER STORM WARNING IS IN EFFECT TODAY. ACCUMULATIONS FROM 1 TO 3
INCHES ARE EXPECTED FOR MUCH OF THE TEXAS SOUTH PLAINS AND EXTREME
SOUTHWEST TEXAS PANHANDLE WHERE A WINTER WEATHER ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. OBSERVERS ARE
REQUESTED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE
IN LUBBOCK.

In the hours before

Special weather statement, Feb 12, 3:23 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
323 AM CST TUE FEB 12 2013

TXZ034-035-041-121015-
HOCKLEY-LUBBOCK-LYNN-
323 AM CST TUE FEB 12 2013

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF LYNN...HOCKLEY
AND LUBBOCK COUNTIES...

AT 317 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EXTREME SOUTHWESTERN LUBBOCK COUNTY...MOVING
NORTHEAST AT 35 MPH.

SMALL HAIL AND GRAUPEL...WINDS UP TO 50 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. MINOR FLOODING OF ROADS
WILL OCCUR.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LAT...LON 3332 10204 3334 10207 3339 10208 3339 10215
      3351 10233 3383 10202 3383 10156 3368 10156
TIME...MOT...LOC 0922Z 223DEG 30KT 3345 10204

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 4 winter weather. Local standard time, as filed.

Heavy Snow, Castro

When
February 12, 6:00 AM CST to 12:00 PM CST
Where
Castro forecast zone
Reported by
Public
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

A City Hall official in Nazareth estimated 4 inches of snow.

Winter Weather, Parmer

When
February 12, 6:00 AM CST to 12:00 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Heavy Snow, Swisher

When
February 12, 7:00 AM CST to 12:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

City officials in Happy estimated 5 inches of snow. Elsewhere in Swisher County, Tulia law enforcement estimated 4 inches of snow and a CO-OP observer in Vigo Park measured 4 inches.

Heavy Snow, Briscoe

When
February 12, 8:00 AM CST to 1:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Law enforcement in Silverton estimated 4 inches of snow.

Winter Weather, Hale

When
February 12, 9:00 AM CST to 2:00 PM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Heavy Snow, Motley

When
February 12, 10:00 AM CST to 2:00 PM CST
Where
Motley forecast zone
Reported by
Law Enforcement
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Law enforcement in Flomot estimated 4 inches of snow.

Heavy Snow, Hall

When
February 12, 10:00 AM CST to 3:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

A CO-OP observer measured 5 inches of snow in Memphis.

Winter Weather, Childress

When
February 12, 10:00 AM CST to 3:00 PM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
February 12, 10:00 AM CST to 3:00 PM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424235, 424798, 424076, 424075, 424800, 424077, 424236, 424799, 424801.